Alert archive / Texas / Areal Flood Warnings in 2021

Areal Flood Warning 1, NWS Shreveport, LA

May 17, 20215 counties in Texas

NWS Shreveport, LA issued this areal flood warning at May 17, 2021, 11:13 AM CDT for 5 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2021, 11:13 AM CDT (16:13 UTC)
Expired
May 17, 2021, 5:15 PM CDT
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Angelina County, TX, Nacogdoches County, TX, Sabine County, TX, San Augustine County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 116 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this areal flood warning went out at May 17, 6:30 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 17, 6:30 AM CDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
630 AM CDT Mon May 17 2021

.AVIATION...

For the 17/12z TAFs...Widespread MVFR and occasional IFR flight
conditions are being observed this morning, with the exception of
KELD and KMLU where VFR conditions continue to prevail. Latest
radar imagery from this morning is showing an increase in shower
and thunderstorm activity that will continue across much of the
area through the day. Expect -RA/-TSRA to be seen for most
terminals throughout the day and into the overnight hours. Look
for these sloppy flight conditions to continue across the area
through the remainder of the TAF period. /33/

&&

.PREV DISCUSSION... /issued 414 AM CDT Mon May 17 2021/

SHORT TERM.../Today through Tuesday/

Radar imagery from early this morning is showing a few showers
with some embedded thunderstorms across portions of deep east
Texas, extending to the northeast through central Louisiana and
then into northeast Louisiana. Additionally, there are a few
showers moving across southwest Oklahoma as well. Expecting this
activity to continue through the rest of the night and into the
morning hours.

Upper air analysis from this morning shows a well-defined low
centered over the Nevada/Arizona/Utah state lines. Models show
this upper-level low gradually pushing into the Four Corners
Region through the day today. This feature has already sent one of
many rounds of precipitation to the area, which we saw late Sunday
and into last night. Showers and thunderstorms will begin to
increase across the area late this morning and into the early
afternoon hours. While the majority of the severe weather threat
will remain well to our east, there is a chance for marginally
severe thunderstorms generally west of a line from Natchitoches,
LA north to near Prescott, AR were a Marginal Risk is currently
painted for large hail and damaging winds.

At the same time, stronger thunderstorms are expected to develop
across western Texas and slowly move towards our area as we head
into tonight. Showers and thunderstorms will continue to move
through the area tonight and into the day Tuesday. Models indicate
that there could be an ongoing MCS moving across central and north
Texas early Tuesday morning that will track into our area. This
could bring an additional threat of severe weather during the day
Tuesday with all modes of severe weather possible. The area with
the greatest chance of seeing severe weather on Tuesday will be
across portions of east Texas where SPC currently has painted
a Slight Risk.

In addition to the severe weather chances across the area, there
remains a good chance for moderate to heavy rainfall across the
area. While most of the heaviest rain will hold off till later in
the week, a few storms today and Tuesday will produce locally
heavy rainfall. Will likely need a Flash Flood Watch by Tuesday
afternoon, but will hold off and see what the 12z data indicates
for start times. Temperatures today will range from the mid to
upper 70s for areas along and north of I-30 to the lower 80s
elsewhere. Low temperatures tonight will generally range from the
mid to upper 60s. Look for afternoon high temperatures on Tuesday
to range from the upper 70s to lower 80s once again. /33/

LONG TERM.../Tuesday Night through Sunday Night/

The closed low now entering the Desert SW this morning will open up
over the next day or so as it enters the Cntrl/Srn Rockies Tuesday
night, with the attendant upper trough now progged to dig a bit
farther S into NCntrl Old MX. Strong diffluence will set up ahead of
the trough over OK and much of Cntrl TX, with a 30-40kt Srly LLJ
feeding low level moisture Nwd where one or multiple large clusters
of convection will develop by late afternoon/into the evening while
gradually migrating E into ECntrl TX/SE OK/possibly the adjacent
sections of SW AR by daybreak Wednesday. Moderate MLCapes on the
order of 2000-2500 J/Kg is progged to develop within the moist
sector across Ncntrl/Cntrl and NE TX during the late
afternoon/evening Tuesday, such that the developing convection will
pose a svr threat with damaging winds/hail over these areas. This
may translate ENE across the remainder of E TX and possibly Wrn LA
overnight, although instability remains progged to wane during the
late evening/overnight hours with the stabilizing bndry lyr. The
primary threat will then transition to locally heavy rainfall, which
looks to affect much of E TX/SE OK/adjacent sections of SW AR
overnight, which will fall over nearly saturated grounds from heavy
rainfall which fell late last weekend into the early portions of the
week over much of E TX. Timing discrepancies do arise though with
the 00Z progs with the GFS/Canadian/ECMWF a bit more progressive
with the overnight MCS than the slower NAM, although the ECMWF
suggests much lower QPF than earlier runs. Given the strength of the
LLJ and timing consistencies with the majority of the 00Z progs with
the earlier model runs, have not strayed much from the previous
forecasts and have included heavy rain mention Tuesday night over
the aforementioned areas, but did back off on the higher
(likely/categorical) pops until after 06Z Wednesday for the Wrn half
of the area given the potential slower evolution of the developing
MCS. Have maintained likely/categorical pops Wednesday as the MCS
marches E across the region although weakening during the afternoon
as this complex outruns the area of best large scale forcing ahead
of the upper trough to the W. Storm total QPF's through Wednesday
night still looks to range from 3-5+ inches over E TX, SE OK,
adjacent sections of SW AR and possibly Wrn LA, with isolated higher
amounts in excess of 8 inches over portions of E TX.

What's left of the upper level circulation of the trough should
begin to lift N from Ern Co/OK and TX Panhandles into the Cntrl
Plains, with the Srn portions of the residual trough over S TX
progged to dig father S into Ern MX as it becomes pinched off from
the main upper flow. This will come as upper ridging begins to
amplify N from the SE CONUS into the OH Valley/into much of New
England, which will act to shear apart the remainder of the Srn
Plains/Ern MX trough Thursday through next weekend. The convection
Wednesday should begin to gradually wane Wednesday night as the
ridging to the E tries to advect some drier air back to the WNW.
However, a deep SErly unidirectional flow around the Wrn periphery
of the ridge coupled with diurnal heating should result in sct to
numerous areas of convection developing once again areawide, where
likely and categorical pops were maintained, especially across all
but Scntrl AR/Ern sections of NCntrl LA. While this could result in
localized pockets of heavy rain and training, especially over E TX,
the ridge should begin to build a bit farther W through the Lower MS
Valley Friday, thus maintaining more sct convection than the
widespread which will be observed for much of this week.

Disagreements arise with the extent of convection by late week into
next weekend, with the GFS mostly dry during the period, whereas the
ECMWF and to more extent the Canadian suggest more sct mainly
diurnal convection over much of the region. Have remained more
conservative with pops, lowering the much higher NBM pops down to
chance while confining the mid/high chance pops over SE OK/E TX where
the ridging may be weaker. Did lower pops to slight chance across
the Ern zones Saturday given the model consensus, with a warming
trend commencing by late week into the weekend as the ridge nudges
farther W. Decent model agreement exists that by late weekend, any
convection should be more isolated as the ridge retrogrades farther
W into the Lower MS Valley.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  69  84  68 /  80  40  80  70
MLU  81  68  82  68 /  80  50  80  30
DEQ  78  65  79  65 /  80  60  90  90
TXK  78  68  81  68 /  80  40  80  80
ELD  79  65  82  67 /  80  40  80  50
TYR  83  68  82  66 /  80  40  90  90
GGG  81  67  82  67 /  80  40  90  80
LFK  83  69  83  68 /  80  30  80  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

33/15/33
Hazardous weather outlook, May 17, 6:11 AM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
611 AM CDT Mon May 17 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
611 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will increase across the region today,
ahead of an upper level disturbance that will move through the
area. Isolated strong to severe thunderstorms can not be ruled
out, with damaging winds, hail, and brief heavy rainfall possible.
These showers and thunderstorms will diminish this evening with
the departure of this disturbance.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers and thunderstorms will again return to the region Tuesday
in advance of an upper level storm system that will progress
through the Southern Rockies and into West Texas and the Oklahoma
Panhandle by midweek. The threat for locally heavy rainfall and
flash flooding will increase Tuesday night and Wednesday across
East Texas, Southeast Oklahoma, portions of Southwest Arkansas and
possibly Western Louisiana, as a complex of showers and
thunderstorms moves into these areas. Some of these storms may
also become severe during the late afternoon through the evening
hours Tuesday, before the heavy rain and flash flood threat
increases across these areas Tuesday night and Wednesday.
Widespread rainfall amounts of three to five inches are expected
this week across these areas this week, with isolated higher
amounts in excess of eight inches possible, especially over East
Texas. This rainfall will result in new rises and possible
flooding on area creeks and bayous, rivers and lakes. This
unsettled weather pattern will continue Thursday and Friday,
before gradually diminishing from east to west this weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed today across portions
of the region.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:47 PM CDTRiver Flood WarningSHVFranklin, Morris, Red River, Titus20 days
May 16, 8:48 PM CDTRiver Flood WarningSHVWood7 days
May 16, 8:50 PM CDTRiver Flood WarningSHVFranklin, Morris, Titus21 days
May 17, 4:34 AM CDTAreal Flood AdvisorySHVSabine, San Augustine4 hr
May 17, 8:49 AM CDTRiver Flood WarningSHVGregg6 days
May 17, 8:54 AM CDTRiver Flood WarningSHVCass, Marion13 days
May 17, 8:56 AM CDTRiver Flood WarningSHVGregg, Harrison, Marion, Upshur10 days
May 17, 12:13 PM CDTSpecial Weather StatementSHVShelby47 min
May 17, 1:02 PM CDTSpecial Weather StatementSHVSabine43 min
May 17, 1:56 PM CDTFlash Flood WatchSHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more5 days
May 17, 2:10 PM CDTRiver Flood WarningSHVPanola, Shelby5 days
May 17, 9:06 AM CDTRiver Flood WarningSHVBienville, Bossier, Red River, Webster29 hr
May 17, 1:59 PM CDTSpecial Weather StatementSHVBienville, Natchitoches, Winn61 min
May 17, 2:55 PM CDTSpecial Weather StatementSHVGrant, Winn65 min

Nearby

Areal Flood Warnings in Texas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.